Missouri, 2020

Hail and Damaging Winds in Missouri, May 4, 2020

May 4, 2020 · NWS MEG · 9 events in 2 counties and zones

A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A front stalled across the Mid-South started to lift north as low pressure tracked into southwest Missouri. Meanwhile, a potent upper-level disturbance tracked across the region and triggered thunderstorms across Missouri. The airmass across the Mid-South was ripe for severe storms with strong shear and instability in place. Clusters of severe storms moved into northern parts of the Mid-South by mid-afternoon and moved east-southeast through the evening hours producing damaging winds and hail. A macroburst occurred in the Missouri Bootheel producing widespread wind damage. This was the second day in a row that northern sections of the Mid-South suffered widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 2:03 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 4, 2:03 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
303 PM CDT Mon May 4 2020

.DISCUSSION...
Current radar imagery shows activity finally moving into eastern
Arkansas. Current mesoanalysis and short range models shows the
environment is favorable for damaging winds and hail. Instability
and low level shear will ramp up as a warm front lifts northward
towards Missouri. The tornado threat seems to ramp up for this
afternoons storms with low level helicity values increasing but
the main threats will likely be damaging wind and large hail.
Short range models indicate showers continuing until 8 PM for the
first round. The tornado threat should diminish as the second
round of showers moves through later tonight into tomorrow morning
as a cold front approaches the area. There could be some
potential for storms later in the evening Tuesday but confidence
is low.

Temperatures tonight into tomorrow will generally be in the upper
60s. Cooler air will move into the area as the front passes allowing
for breezy conditions and high temperatures to be in the mid 70s.

Showers will finally end by Wednesday as the trough finally moves to
our east. Dry weather will persist through Thursday allowing for
pleasant weather. Highs Wednesday and Thursday will generally be in
the upper 60s to lower 70s. Lows will generally be in the lower
50s.

The next chance for showers and thunderstorms will approach the area
Thursday night into Friday morning as a cold front moves towards the
area. So far, instability looks to be minimal but there could be the
potential for strong to severe storms. It's a little too early to
mention in the HWO at this time but we will continue to monitor.

Temperatures will drop this weekend into the 60s as a large upper
trough over the Great Lakes and the eastern U.S. will push cooler
air into the Mid-South. Lows this weekend will be in the 40s with
the potential for a freeze. Will continue to monitor.

SGW

&&

.AVIATION...
/18z TAFs/

Convection over the Ozarks will move quickly eastward this
afternoon, potentially affecting JBR/MKL. Gusty west winds and
hail are possible with this convection. Another round of
convectionis possible tonight as the cold front moves through
the area. However, there remains some uncertainty as to whether
this line will hold together. Decided to use VCTS/VCSH to denote
this possibility with the understanding that TS may be needed on
station at some point.

Otherwise, expect gradually improving ceilings today as a warm
front lifts north. This will result in increasing southerly winds
this afternoon and evening, eventually shifting from the west-
northwest early Tuesday behind the cold front. Additional low
ceilings around 2000 ft are possible late tonight into Tuesday
morning.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 3:05 AM CST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CDT Mon May 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible north of a Helena-West Helena,
Arkansas to Tupelo, Mississippi line this afternoon into this
evening. The best chance for severe weather will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
The most likely time for severe weather will be between 2 pm and
midnight. Damaging winds and large hail are the main threats
though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

SJM

In the hours before

Local storm report, May 4, 1:57 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CASH                    35.80N  90.93W
05/04/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

&&
Local storm report, May 4, 2:02 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CASH                    35.80N  90.93W
05/04/2020  E1.50 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL SIZED ANYWHERE FROM QUARTER TO PING PONG IN CASH.

&&

CORRECTED EVENT...REMARKS
Local storm report, May 4, 2:05 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT MON MAY 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             S JONESBORO             35.82N  90.69W
05/04/2020  E1.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            HAIL SIZED FROM QUARTER TO GOLF BALL ON THE SOUTH SIDE
            OF JONESBORO.

&&
Special weather statement, May 4, 2:56 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
356 PM CDT Mon May 4 2020

ARZ009-MOZ113-042130-
Clay AR-Dunklin MO-
356 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...

Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 356 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Neelyville, or 8
miles north of Corning, moving east at 60 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Clay and northeastern Dunklin Counties should monitor this
storm closely.

LAT...LON 3663 8996 3626 9004 3627 9065 3639 9075
      3642 9076 3644 9078 3649 9077 3650 9078
      3650 9022 3654 9021 3655 9019 3659 9019
      3663 9015
TIME...MOT...LOC 2056Z 291DEG 50KT 3652 9055

MJ
Special weather statement, May 4, 3:29 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
429 PM CDT Mon May 4 2020

TNZ049-050-052-089-090-042215-
Hardeman TN-Tipton TN-Fayette TN-Madison TN-Haywood TN-
429 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Northwestern Hardeman County in western Tennessee...
Southeastern Tipton County in western Tennessee...
Northeastern Fayette County in western Tennessee...
Southwestern Madison County in western Tennessee...
Southern Haywood County in western Tennessee...

At 428 PM CDT...a strong thunderstorm producing pea size hail or
larger was located 8 miles southeast of Covington, moving east at 45
mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Hardeman...southeastern Tipton...northeastern
Fayette...southwestern Madison and southern Haywood Counties should
monitor this storm closely.

LAT...LON 3535 8897 3539 8964 3557 8963 3558 8951
      3558 8950 3559 8949 3565 8896
TIME...MOT...LOC 2128Z 267DEG 39KT 3549 8954

SGW
Special weather statement, May 4, 3:32 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
432 PM CDT Mon May 4 2020

ARZ009-MOZ113-115-042215-
Clay AR-Pemiscot MO-Dunklin MO-
432 PM CDT Mon May 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Northeastern Clay County in eastern Arkansas...
Northern Pemiscot County in southeastern Missouri...
Northeastern Dunklin County in southeastern Missouri...

At 432 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Saint Francis, or
near Piggott, moving east at 45 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Clay...northern Pemiscot and northeastern
Dunklin Counties should monitor this storm closely.

LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
      3640 8967 3641 8960 3634 8955 3634 8960
      3633 8962 3627 9025 3650 9024 3650 9022
      3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 2132Z 267DEG 39KT 3643 9013

SGW

The radar

The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dunklin

When
May 4, 3:39 PM CST to 3:44 PM CST
Where
Dunklin County, Clarkton
Measured
1 in hail
Reported by
Public
Coordinates
36.450, -89.970

Thunderstorm Wind, Dunklin

When
May 4, 4:15 PM CST to 4:34 PM CST
Where
Dunklin County, Campbell to Clarkton
Measured
87 kt (100 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.500, -90.070

A macroburst struck portions of Dunklin County with widespread wind damage from Campbell to Clarkton. Numerous trees and power lines were knocked down. There was significant damage to a building in Campbell. A warehouse suffered major damage in Clarkton and a center pivot irrigation system was overturned. The Lynn Oak Church also suffered damage. A train was derailed along Highway 62 near the Arkansas state line, closing the highway.

Hail, Dunklin

When
May 4, 4:30 PM CST to 4:35 PM CST
Where
Dunklin County, Holcomb
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.400, -90.030

Thunderstorm Wind, Dunklin

When
May 4, 4:30 PM CST to 4:40 PM CST
Where
Dunklin County, 2.96 mi NW of Kennett to 0.49 mi WSW of Kennett Mem Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.264, -90.102

A macroburst spread from eastern Clay County into Dunklin County causing widespread damage, especially in the Kennett area. Numerous trees and power lines were knocked down. Several awnings, carports, and sheds were blown down.

Thunderstorm Wind, Pemiscot

When
May 4, 4:34 PM CST to 4:44 PM CST
Where
Pemiscot County, 2.82 mi E of Peach Orchard to 4 mi SE of Wardell
Measured
87 kt (100 mph) estimated gust
Property damage
$300,000
Reported by
NWS Employee
Coordinates
36.376, -89.880

The macroburst that struck Dunklin and caused widespread damage in southern New Madrid County then spread into northern Pemiscot County causing widespread damage in Wardell. Trees fell on houses. Numerous power lines were knocked down. A mobile home was blown over and several buildings were damaged. Several homes suffered roof damage.

Hail, Dunklin

When
May 4, 4:35 PM CST to 4:40 PM CST
Where
Dunklin County, Kennett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.230, -90.070

Hail, Pemiscot

When
May 4, 4:41 PM CST to 4:44 PM CST
Where
Pemiscot County, Wardell
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.370, -89.820

Thunderstorm Wind, Pemiscot

When
May 4, 4:50 PM CST to 5:00 PM CST
Where
Pemiscot County, 0.44 mi SE of Hayti Arpt to 1.26 mi ESE of Caruthersville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.215, -89.726

Straight-line winds caused widespread damage across the Caruthersville area. Trees and power poles were snapped.

Hail, Pemiscot

When
May 4, 4:55 PM CST to 5:00 PM CST
Where
Pemiscot County, Caruthersville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.180, -89.650

Wind-driven hail caused significant damage to structures and roofs in Caruthersville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898939, 898942, 898943, 898966, 898946, 898949, 898948, 898964, 898965.